Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 224, NWS Nashville, TN

May 25, 1998Clay County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 25, 1998, 8:50 PM CDT for Clay County, Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 1998, 8:50 PM CDT (01:50 UTC)
Expired
May 25, 1998, 9:25 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Clay County, TN

What was reported inside it

TimeReportWhereRemark
May 25, 9:00 PM CDTThunderstorm Wind 50Hermitage Spgs, TNLocal law enforcment reported a few large tree limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr
May 25, 8:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1955 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1955 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WUUS1 KBNA 260151 RRA
SVRBNA
TNC027-260225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
850 PM CDT MON MAY 25 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN MIDDLE TENNESSEE

* UNTIL 925 PM CDT

* AT 849 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF CELINA OR 3 MILES WEST
  OF BUTLERS LANDING MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  CELINA AT 855 PM CDT
  DALE HOLLOW LAKE AT 905 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 8:34 PM CDT, 16 minutes earlier.

Area forecast discussion, May 25, 8:34 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
834 PM CDT MON MAY 25 1998

AMS LOADED THIS MRNG. SUPERCELLS CURNTLY RACING THRU SRN KY. MID TN HAS
BEEN SPARED THUS FAR. CURNT ZFP LOOKS OK FOR MID TN...ALTHO WUD REMOVE
MENTION OF MRNG FOG IN UPDATE. NO OTHER CHANGES RECOMMENDED.

08

In the hours before

Local storm report, May 25, 7:21 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
721 PM CDT MON MAY 25 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    5 N CAMDEN                TN   1.50 INCH HAIL
05/25/98   BENTON                         SKYWARN SPOTTER REPORTED
                                          WALNUT/PING PONG SIZED
                                          HAIL.

0715 PM    EVA                       TN   1 INCH HAIL
05/25/98   BENTON                         EMERGENCY MANAGEMENT
                                          REPORTED QUARTER SIZED HAIL.

TT
Local storm report, May 25, 7:48 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
748 PM CDT MON MAY 25 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    GORMAN                    TN   0.75 INCH HAIL
05/25/98   HUMPHREYS                      SKYWARN SPOTTER REPORTED
                                          DIME SIZED HAIL.

TT
Local storm report, May 25, 8:13 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
813 PM CDT MON MAY 25 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    5 N GALLATIN              TN   0.75 INCH HAIL
05/25/98   SUMNER                         AMATEUR RADIO OPERATOR AND
                                          SKYWARN SPOTTER REPORTED
                                          DIME SIZE HAIL.

0755 PM    PORTLAND                  TN   WIND DAMAGE
05/25/98   SUMNER                         SEVERAL TREES AND POWER LINES
                                          DOWN. REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

TT
Local storm report, May 25, 8:13 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
813 PM CDT MON MAY 25 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    5 N GALLATIN              TN   0.75 INCH HAIL
05/25/98   SUMNER                         AMATEUR RADIO OPERATOR AND
                                          SKYWARN SPOTTER REPORTED
                                          DIME SIZE HAIL.

0755 PM    PORTLAND                  TN   WIND DAMAGE
05/25/98   SUMNER                         SEVERAL TREES AND POWER LINES
                                          DOWN. REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

TT
Local storm report, May 25, 8:30 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
830 PM CDT MON MAY 25 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    FREE HILL                 TN   WIMD DAMAGE
05/25/98   CLAY                           LOCAL LAW ENFORCEMENT
                                          REPORTED FEW TREES AND
                                          POWER LINES DOWN.

TT
Local storm report, May 25, 8:40 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
840 PM CDT MON MAY 25 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0839 PM    WEST NASHVILLE            TN   0.75 INCH HAIL
05/25/98   DAVIDSON                       METRO EOC REPORTED DIME
                                          SIZE HAIL.

TT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:04 PM CDTSevere Thunderstorm WarningOHXMontgomery46 min
May 25, 7:17 PM CDTSevere Thunderstorm WarningOHXHumphreys48 min
May 25, 7:43 PM CDTTornado WarningOHXSumner47 min
May 25, 7:54 PM CDTSevere Thunderstorm WarningOHXClay36 min
May 25, 7:55 PM CDTSevere Thunderstorm WarningOHXDickson50 min
May 25, 8:11 PM CDTSevere Thunderstorm WarningOHXMacon49 min
May 25, 8:20 PM CDTSevere Thunderstorm WarningOHXHumphreys35 min
May 25, 8:32 PM CDTSevere Thunderstorm WarningOHXDavidson48 min
May 25, 9:13 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson32 min
May 25, 9:17 PM CDTSevere Thunderstorm WarningOHXPickett33 min
May 25, 9:28 PM CDTSevere Thunderstorm WarningOHXOverton32 min
May 25, 10:17 PM CDTSevere Thunderstorm WarningOHXVan Buren, White33 min
May 26, 8:09 AM CDTFlash Flood WarningOHXCheatham, Davidson2 hr
May 26, 8:20 AM CDTFlash Flood WarningOHXSumner, Wilson2 hr
May 26, 10:03 AM CDTFlash Flood WarningOHXHouston92 min
May 26, 1:50 PM CDTSevere Thunderstorm WarningOHXLawrence50 min
May 26, 2:25 PM CDTSevere Thunderstorm WarningOHXGiles50 min
May 26, 2:48 PM CDTSevere Thunderstorm WarningOHXLincoln47 min
May 26, 3:30 PM CDTTornado WarningOHXLincoln35 min
May 26, 3:44 PM CDTTornado WarningOHXFranklin46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.